Preemie deaths prompt special heparin caution
Preemie deaths prompt special heparin caution
The deaths of three newborn infants at Methodist Hospital in Indianapolis is once again putting a spotlight on the role human error can play in adverse events. Despite safeguards, five nurses on the neonatal intensive care unit gave adult doses of heparin to six infants after an experienced pharmacy technician put the wrong vials in a cabinet, according to information released by the hospital.
Ironically, Methodist had improved its medication safety system in 2001 after two children received overdoses of the same drug, heparin. At that time the hospital found that different dosages of heparin were being kept on the same floors, making it possible to confuse adult and pediatric doses, and it enacted a policy that allows only one dose in pediatric areas.
That policy did not prevent a tragedy on Sept. 16, 2006. Sam Odle, president & CEO of Methodist and Indiana University hospitals, says a pharmacy technician with 25 years of experience mistakenly delivered vials of heparin in adult concentrations, which are 1,000 times greater than the newborn infant dose, to the neonatal intensive care unit. He loaded the vials into a computerized medicine cabinet. Though the vials were the same size as the infant concentration, the label on the adult dosage was dark blue instead of light blue and said "Heparin" instead of "Hep-Lock." The dosage also was listed correctly on the label.
Nurses depended on policy
Odle says the neonatal nurses, depending on the policy that only the pediatric concentration of heparin was permitted in the cabinet, drew the medicine into syringes without reading the labels. The medicine is commonly used to help keep blood clots from forming in intravenous lines.
The nurses discovered their mistake after administering the medicine to six infants and immediately gave them another drug to reverse the effects. Three survived, and three died.
The hospital announced the deaths within a day and provided details immediately, with a press conference on the Monday following the Saturday incident. While saying the accident was traced to "human and procedural errors," Odle stated that the hospital takes all the blame for not having enough safeguards in place.
The nurses and pharmacy technician will not be disciplined, he says. However, a Methodist risk management committee will review the case to make sure there was no pattern of mistakes by any of the nurses.
Odle explains that the hospital took corrective action as soon as possible after three infants died from medication errors involving heparin.
Immediately after the mistake, the hospital removed adult vials of heparin and began requiring that its pharmacy double-check all drugs taken from stockrooms. In addition, Odle reports that the hospital is taking these steps to avoid heparin errors:
- Two nurses now are required to validate doses before the medication is given to infants.
- The hospital also will try to implement a bar-coding system for medication sooner than originally planned. The system uses scanners to read codes on medication and patients' wristbands to help avoid medication errors.
- The hospital will do a "mass-re-education/ recommitment" to the "five rights" of drug administration: Before administering the drug, make sure you have the right patient, right dose, right route, right time, and right medication. Every employee who administers drugs had to sign a commitment to the five rights, to be put in their personnel files, by the end of the week following the overdoses.
- The pharmacy immediately initiated a double check for all drugs pulled from inventory. One person will pull the drugs from inventory. A separate person must read the drug label and put the drug into the computerized dispensing machine.
- All 10K unit heparin has been removed from not just Methodist hospital, but all hospitals owned by Clarian. It will no longer be kept in inventory.
- The Methodist pharmacy will send an alert to all nursing units when a change in packaging or a change in dose is put into the computerized medication cabinet.
For more information about the heparin deaths at Methodist Hospital, contact:
- Sam Odle, President & CEO, Methodist Hospital, Interstate 65 at 21st Street, P.O. Box 1367, Indianapolis IN 46206. Telephone: (317) 962-2000. E-mail: [email protected].
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.